Safe administration of intravenous medications.

  1. 0
    What are the most important basics of scientific knowledge and technical skill needed to administer IV medications at your facility or on your unit?

    We had a patient whose Dilantin was piggybacked into a line with dextrose running. Due to being a 'difficult stick' this caused a great deal of discomfort to the patient and took up many staff members time. No seizures, thank God.

    Not long ago a patient C/O pain as the first sign of a reaction to an IV antibiotic. The nurse, new to the unit did not take vital signs, just called for pain medication. The patients BP was 70/40 and falling. With TX for anaphlaxis the patient survived.

    Is there a web site with what should be taught so these do not happen?

    Seems like too many near misses happen that could have been prevented or treated in time.

    PS: Is there a thread about dialysis nursing?
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 3,455 Views
    Find Similar Topics
  4. 7 Comments so far...

  5. 0
    There is an entire forum on this board about Dialysis Nursing.

    Try the Infusion Nurses Societies website. Good Luck!
  6. 0
    The Infusion Nurses Society website is<www.ins1.org> You might find their Standards of Practice helpful.
  7. 0
    Would your nurse manager (or you) contact a representative from your Pharmacy who might make up a binder of useful info for you (compatible drug chart, individual meds w/dilutions, infusion rates/routes, possible adverse reactions, etc etc) that would be kept in the med room to be used as a resource??? At least you would have something to refer to if ques. arise (and not every nurse carries a pocket resoure). Just a thought . . .
  8. 0
    I thought that Dilantin would crystalize if mixed with anything but NS, that's what I was taught!
  9. 0
    We mix with NS, use a filter, and hang separately.
  10. 0
    Thank you all!
    I forgot to include that the solution DID crystalize in the tubing. The MD came in to put in a central line in the middle of the night because no one was able to start a peripheral IV. MUCH discomfort to the patient and loss of sleep for theMD.
    Most of us knew not to mix Dilantin with any dextrose containing solution. My concern is her schooling (6 months licensed) and orientation.
    She was oriented by a very excellent nurse on the day shift, I gave a one shift orientation to nights.
    I was really hoping to avoid such in the future. This nurse also did not know to leave the cannula in if Dopamine infiltrates. We are very busy and often patient care trumps orientation. New nurses get a great orientation to what the patients need when they are being oriented, but things are missed. This young nurse is feeling very guilty because the PDR and Nurses Drug Book say never mix Dilantin with dextrose. She was busy so did not look it up.
    We have a compatibility chart in the med room now.
    Thank you again!
  11. 0
    It sounds some "critical thinking" skills may be needed. In what little orientation some nurses get, we must remind them to ask if in doubt. The excuse of "too busy" does not work. We recently had a nurse call a DR because the pt had a headache and wanted Tylenol. Dr asked for current blood pressure. After the nurse went and took it...180/122. Tylenol probably wouldn't have helped.
    Critical thinking is difficult to teach but should mandatory before the nurse hits the floor. We need to help them think about what is "causing the pain" not just call the doc and get meds.


Top